Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
153 Doctors are Online

Back pain, cannot move leg, MRI done, prescribed Medrol. Concerned about steroid medication

User rating for this question
Very Good
Answered by

Spine Surgeon
Practicing since : 2002
Answered : 102 Questions
My son of 20 years old has been complainig about lower backache. He hardly can not move his left leg. and has lost some strengh. We took him to a Sport Medicine doctor and ordered a MRI of his lower back . The doctor told him that he probably has herniated discs. The results came out and the readings are attached. He precisbed to my son this medication ( Medrol) to be taken as follow: 6 tablets the first day, 5 the 2nd, 4 the 3rd an so on. I'm concern since this emdication is a steriod the side effects that this may have. Also 8 physical terapies. After this treatment is completed and no improvement is observed he suggested a Neuro Surgeon. Please read the attached MRI readings and let me know what to you think. Pleas egive my recommendation and tell me about this medication.
Posted Mon, 21 May 2012 in Back Pain
Answered by Dr. Krishna Kumar 8 hours later

Thank you for sharing your son's problem with me. I have read the attached reports.

It is clear to me that your son is suffering from acute disc prolapse L4-5 which is pressing onto his left nerve, resulting in weakness of left leg.

Please do not worry about the tablet medrol which was given for a short period. Short term use of these drugs usually does not cause major side effects and that has been given in good intention to relieve pain and swelling caused by the herniated disc.

Since he has not improved with medicines, the two options available are

1)     Epidural injection- which can relieve pain to some extent

2) Surgery- microdiscectomy- usually these young people do well following this small incision surgery and the weakness also improves over a period of time.

Hope I have been of help to you. Let me know if I can assist you further.

Above answer was peer-reviewed by
Follow-up: Back pain, cannot move leg, MRI done, prescribed Medrol. Concerned about steroid medication 10 hours later
After taking the medication, and lets suppose that he feels fine, canhe continue doing exercises .Can this have serious consequences in the future. I'm concern that this will affect him because his too young. If we decide to do the surgery, will this improve the problem forever and will this surgery have other effects in the future .
Answered by Dr. Krishna Kumar 2 hours later

Thank you for getting back to me.

1. After taking the medicines, if he improves; he could carry on exercises. If you are too concerned about the medicines, you may discuss it with your physician and then could decide about discontinuing the medicine.

2. The surgery is safe and curative. The chances of recurrences are quiet low, his is a commonly done procedure and age is not a problem.

Above answer was peer-reviewed by
Follow-up: Back pain, cannot move leg, MRI done, prescribed Medrol. Concerned about steroid medication 1 hour later
Thank you very much. Your comments have been very helpful.
Answered by Dr. Krishna Kumar 47 minutes later
You are most welcome
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor